Dear Dr. Roach: Why don’t you inform your patients about Fosamax causing a stroke? This is well studied, and my mother is currently hospitalized from stroke, most likely from Fosamax. Doctors need to learn how to be doctors and stop handing out medication. Doctor incompetence killed my father and now is working on killing my mother.
I am very sorry to hear about your mother.
The correlation between alendronate (Fosamax) and stroke has been studied, but the conclusions are far from clear. The largest study showed results that are confusing. People taking low-dose alendronate did have a small increase in stroke risk, but people taking higher amounts of alendronate had a lower-than-expected risk for fatal stroke. The authors noted: “The increase seen for alendronate did not seem to be causal as no classical dose-response relationship was present. The dose-response relationship for fatal strokes with alendronate … needs further examination. However, the excess risks were small and may be due to the underlying disease.”
Doctors have only a limited number of treatment paths for any given condition. We can advise on healthy behaviors; prescribe medication and physical therapy; perform surgery; and give radiation therapeutically. In the case of treatment of osteoporosis, lifestyle advice is usually inadequate and medication treatment leads to far more benefit than harm when appropriately prescribed. There will always be times that the treatment will cause harm, however, even when used correctly.
Being a doctor means being responsible for the harms. But your mother’s doctor had to consider the risks of the medicine against the risks of not doing anything. Her doctor also doesn’t want your mother or any family member to come back with a hip fracture, which could lead to her losing function and ultimately dying.
You are absolutely right that doctors should not prescribe medication without thinking about the consequences and potential harms. But when the benefits outweigh the harms, then we ought to prescribe the medication. In the case of alendronate and stroke, no association for overall stroke risk was found, according to the best information currently available, and I am not sure that your mother’s stroke had relationship to her taking the Fosamax.
Dear Dr. Roach: Could you please tell me about GERD and how serious is it? Is an over-the-counter tablet OK instead of a pharmacy pill at flare up?
Gastroesophageal reflux means that the contents of the stomach (“gastrum”) go backward (“reflux”) into the esophagus. It is extremely common — 22% of people in the U.S. reported having symptoms of heartburn or regurgitation in the previous month.
The first line of treatment is a change of lifestyle. Losing weight, if appropriate, can be of major benefit in reducing GERD symptoms. Raising the head of the bed at nighttime (not just propping up with pillows) reduces the damage done to the esophagus at night and allows healing. Dietary triggers should be avoided if known: Fatty foods, caffeine, chocolate, spicy foods and carbonated beverages are among the most common triggers. I recommend not eating for two to three hours before bedtime.
H2 blockers such as famotidine (Pepcid) and many others are good treatments for mild or occasional symptoms. Severe or constant symptoms may require the more powerful proton pump inhibitors, such as omeprazole (Prilosec). One major advantage of H2 blockers is they can be taken as needed, whereas PPIs really need to be taken every day to work well.
People who need PPI drugs long term to treat symptoms or who have severe or worrisome symptoms (difficult or painful swallowing, weight loss, bleeding, chest pain) should undergo evaluation including upper endoscopy.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu